Hail, Billings
- When
- August 23, 7:53 PM CST to 8:00 PM CST
- Where
- Billings County, 9 mi NNE of Fairfield
- Measured
- 1 in hail
- Reported by
- TRAINED SPOTTER
- Coordinates
- 47.300, -103.150
1 hail, as filed by the National Weather Service.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Bismarck, ND wrote its last area forecast discussion before the first event at Aug 23, 2:00 PM CST, 5 hours 53 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE BISMARCK ND 300 PM CDT WED AUG 23 2006 .SHORT TERM...TONIGHT THROUGH SATURDAY NIGHT... PROBLEMS TODAYS PACKAGE ARE CHANCES AND TIMING OF CONVECTION TONIGHT AND THURSDAY. GFS PREFERRED MODEL TODAY AND USED TO TIME SYSTEMS AND WINDS THROUGH THE CWA. VERY STEEP LAPSE RATES EVIDENT ON 14Z AND 17Z BISMARCK SOUNDINGS WITH CAPE VALUES DECREASING FROM 5300 JOULES AT 12Z TO A MORE MODERATE 4200 AT 17Z. HOWEVER NO MECHANISM PRESENT AT THIS TIME TO INITIATE CONVECTION. HOWEVER WITH WEAK SHORT WAVE ON WATER VAPOR LOOP PUSHING INTO WESTERN PORTIONS OF CWA AND VERY UNSTABLE ELEVATED WILL CONTINUE SLIGHT CHANCE POPS OVER CWA. BETTER CHANCES OF CONVECTION BEGINNING EARLY TOMORROW AND CONTINUING THROUGH FRIDAY AS SURFACE LOW MOVES SLOWLY ACROSS THE NORTHERN PLAINS DRIVEN BY MID LEVEL SHORTWAVES IN FAIRLY STRONG FLOW ROTATING AROUND LOW DROPPING SOUTH INTO PRAIRIE PROVINCES OF SOUTH CENTRAL CANADA. SOUTHWEST FLOW ALOFT AGAIN DEVELOPS FRIDAY AS OCCLUDED SURFACE SYSTEM EXITS PLAINS INTO NORTHERN MINNESOTA. GFS PAINTS SOME QPF OVER SOUTHERN PORTIONS OF STATE OF SATURDAY BUT WILL LEAVE IT DRY FOR NOW AS THE NAM IS DRY AND THE MODELS(ESPECIALLY THE NAM) HAVE BEEN FLOPPING BACK AND FORTH SOME THE PAST SEVERAL DAYS. NORTHWEST FLOW OVER NORTHERN PLAINS SATURDAY NIGHT AND SUNDAY AS RIDGE AGAIN BUILDS OVER THE NORTHERN ROCKIES. TEMPERATURES ON SLOW DOWNWARD TREND WITH HIGHS DROPPING FROM THE 90S TODAY INTO THE 70S ON SATURDAY. .LONG TERM...SUNDAY THROUGH WEDNESDAY... THE LONG TERM PERIOD IS CHARACTERIZED BY THE UPPER LEVEL WESTERN US RIDGE IN PLACE OVER THE ROCKIES BRINGING DRY NORTHWEST FLOW ACROSS NORTH DAKOTA SUNDAY THROUGH TUESDAY. ON WEDNESDAY THE UPPER LEVEL RIDGE AXIS HAS MOVED EAST INTO THE WESTERN PLAINS AND ALLOWING SURFACE LOW PRESSURE TO DEVELOP IN THE LEE OF THE ROCKIES WITH GOOD SOUTHEAST SURFACE FLOW AND INCREASING DEWPOINTS. WILL NOT INTRODUCE PRECIPITATION FOR WEDNESDAY AT THIS TIME AS IS THE LAST DAY IN THE EXTENDED PERIOD...AND WILL WAIT FOR LATER FORECASTS FOR DAY-TO-DAY CONSISTENCY IN THE GFS MODEL FOR THIS EASTWARD MOVEMENT OF THE LONGWAVE RIDGE AXIS. OTHERWISE SEASONABLE TEMPERATURES WITH HIGHS FROM THE UPPER 70S TO LOWER 90S AND LOWS MAINLY IN THE 50S. && .BIS WATCHES/WARNINGS/ADVISORIES... NONE. && HW/JV
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE BISMARCK ND 458 AM CDT WED AUG 23 2006 NDZ001>005-009>013-017>023-025-031>037-040>048-050-051-241000- DIVIDE-BURKE-RENVILLE-BOTTINEAU-ROLETTE-WILLIAMS-MOUNTRAIL-WARD- MCHENRY-PIERCE-MCKENZIE-DUNN-MERCER-OLIVER-MCLEAN-SHERIDAN-WELLS- FOSTER-GOLDEN VALLEY-BILLINGS-STARK-MORTON-BURLEIGH-KIDDER- STUTSMAN-SLOPE-HETTINGER-GRANT-BOWMAN-ADAMS-SIOUX-EMMONS-LOGAN- LA MOURE-MCINTOSH-DICKEY- 458 AM CDT WED AUG 23 2006 /358 AM MDT WED AUG 23 2006/ THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH CENTRAL NORTH DAKOTA...NORTHWEST NORTH DAKOTA...SOUTH CENTRAL NORTH DAKOTA...SOUTHEAST NORTH DAKOTA AND SOUTHWEST NORTH DAKOTA. .DAY ONE...TODAY AND TONIGHT THUNDERSTORMS ARE FORECAST TO BREAK OUT OVER WESTERN AND NORTHERN NORTH DAKOTA LATE TODAY INTO TONIGHT. ISOLATED SEVERE STORMS ARE POSSIBLE WITH HIGH WIND THE MAIN THREAT. .DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY SEVERE THUNDERSTORMS ARE FORECAST TO DEVELOP OVER CENTRAL NORTH DAKOTA THURSDAY AFTERNOON AND SPREAD EAST. LARGE HAIL WILL BE THE BIGGEST THREAT. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE REQUIRED THURSDAY. JP MARTIN
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BISMARCK ND
816 PM CDT WED AUG 23 2006
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0755 PM HAIL 7 E LEFOR 46.70N 102.40W
08/23/2006 E0.25 INCH STARK ND TRAINED SPOTTER
PEA SIZE HAIL AND 0.25 INCHES OF RAIN
&&
LLPThe Bismarck radar (KBIS), 190 km away, was scanning. The volume nearest the first event began at 01:53 UTC.
1 hail. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in North Dakota in 2006Every state in 2006This day in weather historyWarnings in North Dakota, August 2006
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5528548.